Atropine Poisoning In Hawthorne's The Scarlet Letter

644 Words3 Pages
Was atropine poisoning the cause of Arthur Dimmesdale’s death? In Nathaniel Hawthorne’s The Scarlet Letter one of the three main characters’, Arthur Dimmesdale dies suddenly, although it is not explained in the book exactly how he died, many have theories. In an Article written by Dr. Jemshed A. Khan in the New England Journal of Medicine, he claims that Chillingworth purposely gave doses of atropine to Dimmesdale. Of course Chillingworth was "a man of skill in all Christian modes of physical science” (Hawthorne 65) he was also quite the brainer when it came to “medicinal roots and herbs” (Hawthorne 65), he was a physician, right? He definitely could have been aware of how to poison someone with atropine. Dr. Kahn’s main purpose of writing this article is to establish with the audience that Chillingworth wanted to murder Dimmesdale by having him consume dosages of atropine poisoning but, throughout the novel there are hints that imply Chillingworth wanted to keep Dimmesdale alive to suffer the…show more content…
As told in the novel when Hester and Dimmesdale meet in the forest, Dimmesdale has so much energy. How would he have energy if he had been taking atropine, perhaps he never had atropine. Dimmesdale went to town excited for him and Hester’s move to Europe showing no proof of health issues (Hawthorne 196-198). Dimmesdale also starts to view the world in a different way. Now if he had been poisoned with atropine none of this would occur. Kahn’s assumption of atropine poisoning does not add up under close examination. The only way this would be proven true is if someone were to actually believe atropine poisoning were used in the book and then look for symptoms and evidence of atropine in the book. For some reason the evidence that would back up Kahn’s theory is somewhat coincidental. Dimmesdale died because of his own pure shame and

More about Atropine Poisoning In Hawthorne's The Scarlet Letter

Open Document